Previously, retinoids in high doses -- used to treat acne, psoriasis and other skin conditions -- were associated with bone changes such as decreased bone mineral density, the study says.
Researchers at Aarhus University Hospital in Denmark, led by Dr. Peter Vestergaard, used national registers to identify 124,655 patients with fractures during 2000, to match them to three people the same age and sex, but without a fracture, as well as to determine their retinoid usage.
The study, published in the Archives of Dermatology, finds neither systemic nor topical vitamin A analogues were associated with a change in fracture risk at any skeletal site.
"It thus seems that vitamin A analogues are safe in terms of fractures even at very high doses," the study authors say in a statement. "Even though some studies have reported a decreased bone mineral density with high doses of vitamin A as retinol in dietary intake or as supplements, the decrease may not have been of such magnitude that it altered bone bio-mechanical competence."
2014: NFL Cheerleaders [PHOTOS]
CDC: Get your flu vaccine